Missouri, 2008Flash Flood and Hail in Missouri, June 20, 2008
June 20, 2008 · NWS PAH · 3 events in 1 county or zone
An isolated severe storm with heavy rain occurred in Poplar Bluff. The storm developed along a surface trough that extended from eastern Missouri into Arkansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $73,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe storm with heavy rain occurred in Poplar Bluff. The storm developed along a surface trough that extended from eastern Missouri into Arkansas. At 500 mb, a weak shortwave embedded in northwest flow contributed to the storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 20, 2:00 PM CST, 1 hour 2 minutes earlier.
Area forecast discussion, Jun 20, 2:00 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
300 PM CDT FRI JUN 20 2008
.DISCUSSION...
MAIN CONCERN THIS FORECAST PACKAGE IS CHANCE FOR SHOWERS AND
THUNDERSTORMS THROUGH SUNDAY...THEN AGAIN STARTING TUESDAY NIGHT.
MID-LEVEL WAVE RESPONSIBLE FOR THE WIDESPREAD SHOWER AND ISOLATED
THUNDERSTORM ACTIVITY TODAY CONTINUES TO PUSH EAST OF THE REGION
THIS AFTERNOON. IN ITS WAKE...THE ATMOSPHERE HAS DESTABILIZED ENOUGH
TO POP ADDITIONAL ISOLATED CONVECTION OVER SOUTHERN MISSOURI.
TONIGHT...THE BEST CHANCE OF LINGERING ACTIVITY WILL BE FOCUSED OVER
THE PENNYRILE REGION OF WESTERN KENTUCKY...TAPERING TO SLIGHT
CHANCES FARTHER WEST AND NORTH.
AS WAS DEMONSTRATED LAST NIGHT AND TODAY...THE ABILITY TO PINPOINT
THE INDIVIDUAL PEAKS IN PRECIPITATION CHANCES WELL IN ADVANCE WILL
BE DIFFICULT OVER THE NEXT WEEK. IN THE NEAR TERM...THE UPPER-LEVEL
PATTERN WILL AMPLIFY OVER THE WEEKEND AS THE NEXT IN A SERIES OF
SHORTWAVE TROUGHS DIVES SOUTHWARD INTO THE OHIO VALLEY ON SUNDAY. SO
AFTER A SLIGHT CHANCE OF MAINLY DIURNAL CONVECTION SATURDAY...WE
BUMPED UP PRECIPITATION CHANCES TO AS HIGH AS 40 PERCENT ON SUNDAY
FROM MOUNT VERNON ILLINOIS TO OWENSBORO KENTUCKY...WITH LOWER
CHANCES FARTHER SOUTH AND WEST.
WHILE NOT ENTIRELY CERTAIN...LATEST SREF AND OPERATIONAL RUNS OF THE
NAM AND GFS ARE SIGNALING BETTER ODDS OF STAYING DRY MONDAY AND
MOST OF TUESDAY. AFTER THAT...ALL BETS ARE OFF AS A FAIRLY ACTIVE
BUT WEAK NORTHWEST FLOW PATTERN PERSISTS. AS A RESULT...WILL
MAINTAIN SMALL RAIN CHANCES THROUGH THE COURSE OF THE MIDDLE TO END
OF NEXT WEEK.
AS FAR AS TEMPERATURES ARE CONCERNED...NIGHTTIME LOWS REFLECT A
WARMER FWC/MET BLEND OVER THE NEXT TWO NIGHTS...WITH DAYTIME HIGHS
AN AVERAGE OF AVAILABLE GUIDANCE. IN THE EXTENDED...WE GENERALLY
FAVORED THE GUIDANCE BASED ON THE GFS ENSEMBLE MEAN.
&&
.AVIATION...
GENERALLY VFR SKY AND VSBY CONDITIONS EXPECTED THIS AFTERNOON AND
EVENING. BRIEF MVFR CIGS AND VSBYS POSSIBLE...AND WILL LIMIT
CONVECTION TO VICINITY AS THE BULK OF THE SHOWERS AND ISOLD STORMS
PUSHES EAST OF THE TAF SITES. OVERNIGHT...INTO THE FIRST HALF OF
SATURDAY EXPECT MAINLY DRY CONDITIONS. COULD BE SOME FOG OR SCT LOW
CIG RESTRICTIONS AFTER MIDNIGHT AS FORECAST SOUNDINGS SATURATE WITH
SHARP BLYR INVERSION DEVELOPING AFTER 06Z BELOW 1K FT. WILL HINT AT
BOTH BUT REFRAIN FROM AOB IFR RESTRICTIONS UNTIL A CLEAR SIGNAL
SHOWS UP IN TRENDS OVERNIGHT. WINDS WILL NOT BE OPERATIONALLY
SIGNIFICANT.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
PUBLIC...RJP
AVIATION...CTN
Hazardous weather outlook, Jun 20, 2:43 AM CST, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
343 AM CDT FRI JUN 20 2008
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
343 AM CDT FRI JUN 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THE PRIMARY
THREAT IS LIGHTNING AND HEAVY RAIN. SEVERE STORMS ARE NOT EXPECTED
AT THIS TIME.
FLOODING WILL CONTINUE ON AREA RIVERS. REFER TO THE LATST WARNINGS
AND STATEMENTS FOR MORE DETAILED INFORMATION.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH SUNDAY...AND
AGAIN WEDNESDAY THROUGH THURSDAY. THE PRIMARY THREAT FROM THESE
STORMS WILL BE LIGHTNING AND HEAVY RAIN. SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.
FLOODING WILL CONTINUE ON AREA RIVERS. REFER TO THE LATST WARNINGS
AND STATEMENTS FOR MORE DETAILED INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Event by event
1 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Hail, Butler
- When
- June 20, 3:02 PM CST
- Where
- Butler County, 1 mi S of Poplar Bluff to 1 mi N of Poplar Bluff
- Measured
- 1.25 in hail
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 36.736, -90.400
Quarter to half-dollar size hail occurred throughout most of Poplar Bluff. The hail damaged plants on the north side of the city and broke at least one window.
Thunderstorm Wind, Butler
- When
- June 20, 3:15 PM CST
- Where
- Butler County, Poplar Bluff
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 36.750, -90.400
Numerous trees were blown down in a narrow path across the north side of Poplar Bluff. The city street department reported 26 trees across streets and six others down in cemeteries. Many others were down in yards. The trees were as large as three feet in diameter. Windows were blown out at a junior high school. At the high school baseball field, a chain-link fence was blown down. Advertising signs were damaged, and one sign was blown away. The roof was blown off the skybox seats at the football field. A window was blown out of a store in a shopping center. A fireworks display tent collapsed.
Flash Flood, Butler
- When
- June 20, 4:00 PM CST to 5:00 PM CST
- Where
- Butler County, 4 mi NW of Poplar Bluff to Hillard
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 36.791, -90.451
Residents reported 2.5 to 3.5 inches of rain in less than an hour. At least three streets were closed due to flash flooding. A substantial leak occurred at a school, causing ceiling tile to drop and some flooding. Significant slowdowns or stoppage of traffic occurred. Water was over the road at the intersection of U.S. Routes 60 and 67. Water was flowing out of ditches along Highway 142.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Massachusetts, June 20, 20081 death · 2 injured · 2 events
- Hail and Damaging Winds in Mississippi, June 20, 2008$147,000 · 1.75 in hail · 31 events
- Hail and Damaging Winds in Nebraska, June 20, 2008$332,000 · 1.75 in hail · 9 events
- Flash Flood and Hail in Texas, June 20, 2008$38,000 · 2.5 in hail · 30 events
- Hail and Lightning Strikes in Arkansas, June 20, 2008$102,000 · 0.75 in hail · 4 events
- Hail and Damaging Wind in Iowa, June 20, 2008$64,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Oklahoma, June 20, 2008$47,000 · 4 in hail · 12 events
- Flash Flood and Hail in Oklahoma, June 20, 2008$60,000 · 2 in hail · 6 events
- Flash Flood and Hail in South Carolina, June 20 to 21, 2008$5,000 · 1.75 in hail · 28 events
- Damaging Wind in Pennsylvania, June 20, 2008$30,000 · 50 kt wind · 1 event
- Hail and Lightning Strike in North Carolina, June 20, 20082 injured · 0.88 in hail · 5 events
- Excessive Heat in California, June 20 to 21, 200814 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102197, 112464, 112471.